Post-Finasteride Syndrome. Literature Review

Arch Esp Urol. 2022 Jun;75(5):382-399. doi: 10.56434/j.arch.esp.urol.20227505.56.

Abstract

Introduction and objectives: Post-finasteride syndrome (PFS) is a little known adverse effect of 5α-reductase inhibitor (5-ARI) drugs used in benign prostatic hyperplasia (BPH) and androgenetic alopecia. Five articles on the syndrome have been published in Spain, although no review has been published.The objectives of this article are to review the world literature, including the Spanish literature.

Material and methods: A retrospective review on post-finasteride syndrome was performed between 2011 and 2020. The search for information in PubMed/Medline was performed using the English terms "post-finasteride, post-finasteride syndrome" and in Google with the Spanish "post-finasteride, síndrome post-finasteride". The results of the variables studied were analyzed using descriptive statistics.

Results: A total of 64 worldwide articles on post-finasteride syndrome were found, discarding 24 (37.5%) that did not deal with the symptoms of the syndrome, and 40 articles (62.5%) by 37 authors were included for study, corresponding to 29 publications on case series (72.5%) and 11 reviews (27.5%). Of the 40 articles, 37 referred to male post-finasteride syndrome (92.5%) and 3 to female (7.5%), the number of patients studied in the review was 87,887 corresponding to 87,224 men (99.2%) and 663 women (0.7%), with the number of articles on general symptoms being 23 (57.5%), male sexual symptoms 20 (50%) and female sexual symptoms 1 (2.5%). The articles came from 14 specialties, with Dermatology 14 publications (35%), Urology-Andrology 7 (17.5%) and Pharmacology 6 (15%). The countries with the highest number of publications were the USA 15 (37.5%), Italy 7 (17.5%) and Spain 5 (12.5%).

Conclusions: Finasteride is rarely associated with sexual and systemic adverse effects that constitute the so-called post-finasteride syndrome. There are still few studies on this syndrome in the world. This is the first review of this syndrome in Spain.

Keywords: literature review; post-finasteride syndrome.

Publication types

  • Review

MeSH terms

  • 5-alpha Reductase Inhibitors / adverse effects
  • Alopecia / chemically induced
  • Alopecia / drug therapy
  • Female
  • Finasteride* / adverse effects
  • Humans
  • Iatrogenic Disease
  • Male
  • Prostatic Hyperplasia* / drug therapy
  • Retrospective Studies
  • Syndrome

Substances

  • 5-alpha Reductase Inhibitors
  • Finasteride